Alert archive / New Mexico / Hard Freeze Warnings in 2021

Hard Freeze Warning 1, NWS Midland/Odessa, TX

November 4, 2021Lea County, New Mexico

NWS Midland/Odessa, TX issued this hard freeze warning at Nov 4, 2021, 2:10 AM MDT for Lea County, New Mexico. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 4, 2021, 2:10 AM MDT (08:10 UTC)
Expired
Nov 4, 2021, 9:00 AM MDT
In force
7 hr
Issued by
NWS Midland/Odessa, TX

County Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 149 km from the middle of the area, began a volume at 08:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2021-11-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2021-11-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-67 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

354 
WWUS74 KMAF 040810
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
310 AM CDT Thu Nov 4 2021

NMZ029-041500-
/O.NEW.KMAF.HZ.W.0001.211104T0810Z-211104T1500Z/
Northern Lea County-
Including the city of Tatum
210 AM MDT Thu Nov 4 2021

...HARD FREEZE WARNING IN EFFECT UNTIL 9 AM MDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 27 for the first time
  this season.

* WHERE...Northern Lea County.

* WHEN...Until 9 AM MDT this morning.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

NMZ033-041500-
/O.NEW.KMAF.FZ.W.0004.211104T0810Z-211104T1500Z/
Central Lea County-
Including the cities of Hobbs and Lovington
210 AM MDT Thu Nov 4 2021

...FREEZE WARNING IN EFFECT UNTIL 9 AM MDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 30 for the first time
  this season.

* WHERE...Central Lea County.

* WHEN...Until 9 AM MDT this morning.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this hard freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this hard freeze warning went out at Nov 3, 10:40 PM MDT, 3 hours 30 minutes earlier.

Area forecast discussion, Nov 3, 10:40 PM MDT, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1140 PM CDT Wed Nov 3 2021

...New AVIATION...

.AVIATION...
(06Z TAFS)
Issued at 1133 PM CDT Wed Nov 3 2021

This forecast offers quite a bit of uncertainty. A variety of
ceilings across the terminals this morning with most locations
barely VFR currently. Clouds are beginning to clear across SE NM,
but fog could fill in around sunrise if skies remain clear.
Elsewhere, MVFR cigs are expected with skies finally clearing
by early afternoon. Winds will remain light and variable through
the period.

&&

.SHORT TERM...
(This afternoon through Thursday night)
Issued at 214 PM CDT Wed Nov 3 2021

WV imagery shows an upper-level trough slowly moving through West
Texas and Southeast New Mexico. At the surface, a cold front has
made it to the Big Bend Area, with cold air banked up against the
higher terrain. This has socked in most of the CWA in fog and
stratus, resulting in temps moving very little today. Overnight,
cold air advection will continue behind the front, w/a light
freeze in northern Lea County and northern edges of Gaines and
Dawson Counties. This doesn't look widespread enough for a warning
attm.

Models suggest elevated instability will persist into the evening
hours over the SE zones, and a lightning strike or two can't be
ruled out as the trough moves through. This instability will move
off to the southeast overnight, as will POPs. The next question is
will drizzle/fog redevelop overnight? The NAM handles these
shallow airmasses the best, and suggests a little drying in the
boundary layer overnight as slightly slower dewpoints advect in
from the northeast. This should raise cigs a bit everywhere but
the far east, and confidence is thus low in drizzle formation.
Patchy fog looks more likely, and maybe even a little freezing fog
in the aforementioned northern counties which may dip to around
freezing overnight.

Thursday will find West Texas and Southeast New Mexico on the
backside of the trough, where subsidence will set in and erode the
cloud deck northwest to southeast. This will allow a considerable
warmup over today's temps, mainly due to abundant insolation.
However, light return flow resumes during the afternoon, and this
will assist, as well. Temperatures Thursday night should be near
normal, and slightly warmer than tonight's temps as higher
dewpoints advect in on return flow.

&&

.LONG TERM...
(Friday through  Tuesday)
Issued at 214 PM CDT Wed Nov 3 2021

Early Friday morning, Southeast New Mexico and West Texas will
remain beneath northwesterly flow aloft as a trough progresses
across the eastern CONUS and ridging builds to the west. Return
flow will yield a quick rebound to near and slightly above normal
temperatures in the 70s for most Friday afternoon, with the
warming trend continuing through the upcoming weekend. The
aforementioned ridge to the west will broaden substantially and
move over the region Saturday and Sunday, yielding temperatures in
the lower 80s for most of the area, with middle to upper 70s
possible across the Lower Trans Pecos and the Higher Terrain, and
lower 90s once again in play through portions of the Rio Grande
Valley by Sunday afternoon. Similar conditions are expected
Monday, though thereafter, model solutions diverge somewhat
regarding the potential for a cold front toward midweek,
associated with a trough progged to move across the Central
Plains. Despite southerly surface flow, the northwesterly flow
aloft followed by ridging will ensure moisture remains scant, thus
precipitation is not expected. As far as temperatures are
concerned, have not deviated from the blended solution at this
time, maintaining slightly cooler, but still above normal
temperatures after next Monday. Overall, warm and dry look to be
the rule through much of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               39  58  40  71 /   0   0   0   0
Carlsbad                 39  63  38  78 /   0   0   0   0
Dryden                   49  59  45  70 /  20   0   0   0
Fort Stockton            42  61  42  78 /  10   0   0   0
Guadalupe Pass           39  59  45  70 /   0   0   0   0
Hobbs                    33  61  37  74 /   0   0   0   0
Marfa                    36  63  34  74 /   0   0   0   0
Midland Intl Airport     38  60  41  72 /   0   0   0   0
Odessa                   39  60  42  73 /   0   0   0   0
Wink                     39  61  39  76 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...80
LONG TERM....72
AVIATION...29
Hazardous weather outlook, Nov 3, 1:19 PM MDT, 12 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
219 PM CDT Wed Nov 3 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-041930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
219 PM CDT Wed Nov 3 2021 /119 PM MDT Wed Nov 3 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Patchy fog will remain possible through tonight, potentially
lowering visibilities to a mile or less.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 4, 2:10 AM MDTFreeze WarningMAFLea7 hr

Nearby

Hard Freeze Warnings in New Mexico, 2021Every hard freeze warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.